The increase in survival rate of β-thalassemia (β-thal) patients allowed for the appearance and manifestation of several complications in almost every organ system. Priapism in β-thal patients is rarely reported in the literature. We herein report and investigate the occurrence of two cases of priapism in two young patients with β-thal intermedia (β-TI). The potential mechanisms are due to either a cellular mechanism involving a thrombus obstructing the efferent venules of the corpora cavernosa leading to priapism, or a recently elucidated functional mechanism that causes alteration of nitric oxide (NO) response of the penis, ultimately causing priapism. This should incite clinicians for a close follow-up and monitoring of high risk patients who are susceptible to developing priapism.
|Titolo:||Priapism, an emerging complication in β-thalassemia intermedia patients|
CAPPELLINI, MARIA DOMENICA (Corresponding)
|Parole Chiave:||hypercoagulability ; nitric oxide (NO) ; priapism; β-Thalassemia intermedia (β-TI)|
|Settore Scientifico Disciplinare:||Settore MED/09 - Medicina Interna|
|Data di pubblicazione:||2014|
|Digital Object Identifier (DOI):||10.3109/03630269.2014.960087|
|Appare nelle tipologie:||01 - Articolo su periodico|